Alert archive / New Mexico / Flash Flood Warnings in 2004
Flash Flood Warning 104, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 4, 2004, 9:47 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2004, 9:47 PM MDT (03:47 UTC)
- Expired
- Aug 5, 2004, 12:45 AM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Lea County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2973 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 050350
FFWMAF
NMC025-050645-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
947 PM MDT WED AUG 4 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO
* UNTIL 1245 AM MDT
* AT 942 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING 7 MILES
SOUTHWEST OF CROSSROADS...OR ABOUT 14 MILES NORTHWEST OF
TATUM...MOVING EAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
CROSSROADS...
GLADIOLA...
FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. TURN AROUND... DONT DROWN.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3356 10370 3338 10369 3339 10374 3297 10374
3296 10378 3254 10380 3251 10307 3356 10306
$$1 follow-up statement
000
WGUS74 KMAF 050528
FFSMAF
NMC025-050645-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1127 PM MDT WED AUG 4 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 1245 AM MDT FOR NORTHERN LEA
COUNTY...
AT 1112 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE AN AREA OF THUNDERSTORMS IN NORTHERN LEA COUNTY CAPABLE OF
PRODUCING FLASH FLOODING. THIS ACTIVITY WAS MOVING EAST AT 10 MPH.
FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3356 10370 3338 10369 3339 10374 3297 10374
3296 10378 3254 10380 3251 10307 3356 10306
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 12:30 PM MDT, 9 hours 17 minutes earlier.
Area forecast discussion, Aug 4, 12:30 PM MDT, 9 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 130 PM CDT WED AUG 4 2004 .SHORT TERM... UPPER RIDGE STILL PARKED OVER WEST TEXAS AND SOUTHEAST NEW MEXICO TODAY...MAYBE IN A SLIGHTLY WEAKER STATE THAN YESTERDAY. A COLD FRONT EXTENDING ACROSS THE TEXAS PANHANDLE CONTINUES TO EASE SLOWLY SOUTH WITH CU DEVELOPING ALONG AND BEHIND SAME. MOISTURE...IN THE LOWER AND MID LEVELS...REMAINS PLENTIFUL ACROSS THE CWA EARLY THIS AFTERNOON WHILE WATER VAPOR IMAGERY INDICATING TROPICAL MOISTURE PLUME EXTENDING ALONG THE GULF OF CALIFORNIA INTO THE FOUR CORNERS REGION AND ACROSS NORTHERN NEW MEXICO. CU DEVELOPING IN THE DAVIS MOUNTAINS...WITH MORE NOTED NEAR THE GUADALUPE MOUNTAINS AND ALONG THE LOWER TRANS PECOS. INSTABILITY IS SUFFICIENT MOST LOCATIONS... HOWEVER H7 TO H5 LAPSE RATES OF 7 TO 8 C/KM COINCIDING WITH BEST LOW LEVEL CONVERGENCE ALONG THE WESTERN FRINGE OF THE CWA. IN ADDITION...A NOT SO READILY IDENTIFIABLE SHORTWAVE TROUGH IN WATRER VAPOR IMAGERY APPEARS TO BE RESIDING OVER CENTRAL NEW MEXICO. CONSIDERING THE ABOVE...HAVE UPPED THE POPS OVER THE HIGHER TERRAIN TO A LOW ORDER CHANCE THAT EXTENDS INTO THE SOUTHEAST NEW MEXICO PLAINS DUE TO THE EXPECTED ARRIVAL OF THE FRONTAL BOUNDARY. ALTHOUGH ETA BUFR SOUNDINGS INDICATING A SUBSIDENCE INVERSION NEAR 450 MB IN SOME OF THESE LOCATIONS...THINK THE SHORTWAVE TROUGH OVER NEW MEXICO WILL IMPART ENOUGH LIFT TO AID DEVELOPING CONVECTION. SHEAR IS NOT THAT GREAT DUE TO THE PROXIMITY OF THE UPPER RIDGE...HOWEVER FORECAST SOUNDINGS DISPLAYING INVERTED V CHARACTERISTICS...SO A FEW OF THE TSRA COULD PRODUCE STRONG WINDS. WILL MENTION THIS IN THE HWO. WILL ALSO MENTION LOCALIZED HEAVY RAINFALL DUE TO PWATS NEAR 1.25 INCHES IN SOUNDINGS. TEMPERATURES ALONG THE RIO GRANDE MET HEAT ADVISORY CRITERIA IN A COUPLE OF LOCATIONS OVER THE LAST 24 HOURS. EXPECT THIS TO CONTINUE THROUGH TONIGHT AND AGAIN THURSDAY...SO WILL ISSUE A HEAT ADVISORY FOR LOCATIONS ALONG THE RIO GRANDE FROM CANDELARIA TO HEATH CANYON. ADVISORY MAY HAVE TO BE EXTENDED BEYOND THIS TIMEFRAME...BUT WILL REASSESS AGAIN TOMORROW SINCE ANY THUNDERSTORMS IN THESE AREAS EITHER THURSDAY OR THURSDAY NIGHT WOULD PROBABLY LOWER TEMPERATURES BELOW HEAT ADVISORY CRITERIA. .LONG TERM... UPPER RIDGE WILL RETROGRADE WESTWARD INTO NEW MEXICO ON THURSDAY AND FURTHER WESTWARD TO ALONG THE AZ/NM BORDER BY THE WEEKEND. SLIGHT CHANCE POPS WILL BE MAINTAINED AREAWIDE ON THURSDAY INTO FRIDAY AS INCREASING NORTHWEST FLOW ALOFT ACROSS WEST TEXAS AND SHORTWAVE TROUGHS ROTATING AROUND THE EASTERN PERIPHERY OF THIS UPPER RIDGE WILL INTERACT WITH REMNANTS OF A SURFACE FRONTAL BOUNDARY BISECTING THE AREA. OVER THE WEEKEND...WILL LOWER POPS ACROSS THE PERMIAN BASIN AS THE FRONTAL BOUNDARY WEAKENS WHILE MAINTAINING SLIGHT CHANCE POPS ACROSS THE WESTERN MOUNTAINS AND ADJACENT PLAINS DUE TO OROGRAPHICAL LIFTING INTERACTING WITH ANY WEAK SHORTWAVE IMPULSES TRANSITING THE AREA EMBEDDED IN THE NORTHWEST FLOW ALOFT. NEXT COLD FRONT TO DIVE SOUTHWARD INTO WEST TEXAS ON MONDAY. WILL CARRY SLIGHT CHANCE POPS AREAWIDE ON MONDAY VICINITY THIS FRONTAL BOUNDARY FOLLOWED BY SLIGHTLY COOLER TEMPERATURES ON TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 98 72 97 72 / 10 0 20 20 CARLSBAD NM 98 71 98 68 / 30 30 30 30 DRYDEN TX 98 72 97 74 / 10 0 10 10 FORT STOCKTON TX 98 72 96 73 / 20 10 20 10 GUADALUPE PASS TX 94 71 91 67 / 20 30 30 30 HOBBS NM 97 72 97 69 / 20 20 20 30 MARFA TX 91 62 90 62 / 20 30 20 10 MIDLAND INTL AIRPORT TX 98 73 96 71 / 10 0 20 20 ODESSA TX 98 73 97 71 / 20 0 20 20 WINK TX 104 76 103 74 / 20 0 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...HEAT ADVISORY SW TX TONIGHT AND THURSDAY...TXZ079-081. NM...NONE. && 67/01
Hazardous weather outlook, Aug 4, 1:15 PM MDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 215 PM CDT WED AUG 4 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-051000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 215 PM CDT (115 PM MDT) WED AUG 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN AND AROUND THE DAVIS MOUNTAINS...NORTHWARD INTO THE GUADALUPE MOUNTAINS AND THE SOUTHEAST NEW MEXICO PLAINS LATE THIS AFTERNOON AND EVENING. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT ANTICIPATED...A THUNDERSTORM OR TWO COULD STRENGTHEN ENOUGH TO PRODUCE STRONG WINDS. MOISTURE REMAINS PLENTIFUL IN THE ATMOSPHERE IN THE ABOVE LOCATIONS. THEREFORE...THUNDERSTORMS THAT DEVELOP COULD PRODUCE LOCALIZED HEAVY RAINFALL OVER ONE INCH PER HOUR. THIS COULD RESULT IN LOCALIZED FLOODING OF ARROYOS...STREAMS AND OTHER LOW LYING AREAS. TEMPERATURES YESTERDAY REACHED 105 DEGREES IN A FEW LOCATIONS ALONG THE RIO GRANDE. IN ADDITION...LOW TEMPERATURES THIS MORNING REMAINED AT OR ABOVE 75 DEGREES IN SEVERAL OF THESE AREAS. THE SAME IS EXPECTED THIS AFTERNOON AND TONIGHT...THEREFORE A HEAT ADVISORY WILL BE IN EFFECT TONIGHT AND THURSDAY ALONG THE RIO GRANDE FROM CANDELARIA DOWNSTREAM THROUGH HEATH CANYON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
Nearby
Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.